Colorado, 2006

Lightning Strike in Colorado, July 2, 2006

July 2, 2006 · NWS PUB · 1 event in 1 county or zone

Two teenagers (15- and 16-year-olds) were struck by lightning near the summit of west Spanish Peak. One administered CPR to the other, reviving him.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Two teenagers (15- and 16-year-olds) were struck by lightning near the summit of west Spanish Peak. One administered CPR to the other, reviving him. They walked down the trail a ways, and the most injured was flown via Flight for Life to Pueblo. No lasting injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 2, 2:38 AM MST, 8 hours 22 minutes earlier.

Area forecast discussion, Jul 2, 2:38 AM MST, 8 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
338 AM MDT SUN JUL 2 2006

.SHORT TERM...
(TODAY AND TONIGHT)

...POTENTIAL FOR STRONG STORMS LATE THIS AFTERNOON AND EVENING...

CONVECTION HAS PRETTY MUCH DIED OFF OVER THE PLAINS THIS
MORNING...AND SHOULD SEE SOME SUN THIS MORNING OVER MUCH OF OUR CWA.
TODAY IS SHAPING UP IN A SOMEWHAT SIMILAR FASHION TO
YESTERDAY...ANOTHER DAY WITH MARGINAL SEVERE POSSIBILITIES AS STORMS
MOVE OFF THE MOUNTAINS THIS AFTERNOON. MID LEVEL FLOW MAY BE A TAD
STRONGER AS A SHORTWAVE MOVES THROUGH E CO LATER THIS AFTERNOON.
SHEAR WILL INCREASE TO ABOUT 30 KT OR SO AS THE LLJ STRENGTHENS FOR
THE S THIS EVE. ONE DIFFERENCE FROM YESTERDAY IS THAT BL HAS BEEN
MOISTENED BY TODAYS CONVECTION...RESULTING IN DEWPOINTS ABOUT 10
DEGREES HIGHER THIS MORNING OVER MUCH OF THE PLAINS. WHILE SOME OF
THIS WILL MIX OUT...SEEMS PROBABLE THAT MOISTURE WILL BE SOMEWHAT
BETTER TODAY THAN IT WAS YESTERDAY. SO...DESPITE RATHER TAME MODEL
PARAMETERS...WOULD NOT BE SURPRISED TO SEE A SEVERE STORM OR TWO
LATER TODAY. MAIN THREAT WOULD BE MARGINALLY SEVERE HAIL. COULD
AGAIN SEE SOME LOCALLY HEAVY RAINFALL TONIGHT AS THINGS CONSOLIDATE
OVER THE PLAINS. TEMPS SHOULD BE TOP OFF AROUND CLIMO TODAY...AROUND
90 OVER THE PLAINS AND 60S/70S FOR MTS AND HIGH VALLEYS. ROSE

.LONG TERM...
(MONDAY THROUGH SATURDAY)

...CONTINUED SEASONABLE...

NOT MUCH CHANGE IN THE CURRENT PATTERN IS EXPECTED THIS PERIOD.
BROAD RIDGE WILL CONTINUE OVER THE WESTERN CONUS. THIS RIDGE IS
FORECAST TO REMAIN ON THE MOIST SIDE AND FLOW IS FORECAST TO REMAIN
RATHER WEAK. THIS SHOULD KEEP THINGS ON THE SEASONABLE SIDE BOTH
PRECIP AND TEMP WISE.

DETAILS...

MONDAY AFTERNOON AND EVENING COULD BE ON THE WETTER SIDE. ANOTHER
SURGE WILL BE WORKING DOWN THE PLAINS MONDAY MORNING AND FLOW SHOULD
GO UPSLOPE BY AFTERNOON. POINT SOUNDINGS BY LATER AFTERNOON ALONG
THE I-25 CORRIDOR ARE SATURATED WITH MODERATE LOW LVL UPSLOPE FLOW.
THIS SHOULD BRING A PRETTY GOOD CHANCE OF PRECIP TO THE REGION
DURING THIS PERIOD AND HAVE BUMPED POPS UP TO THE 50% RANGE ALONG
THE CORRIDOR. THIS PRECIP SHOULD CONTINUE ON THE PLAINS INTO THE
LATE EVENING HOURS...ESPECIALLY SOUTH OF HIGHWAY 50. WITH THE GOOD
CHANCE OF PRECIP EXPECTED THIS DAY...MAY HAVE TO KEEP A CLOSE EYE ON
THE BURN SCARS AND A FLASH FLOOD WATCH MAY BE NEEDED.

FOR TUESDAY...4TH JULY...NW FLOW AT MID LVLS WILL CONTINUE. IT
APPEARS IT MAY BE A BIT MORE STABLE ON THE PLAINS THIS DAY AND LESS
CONVECTIVE PRECIP IS PAINTED IN THE GUIDANCE. HOWEVER WITH UPSLOPE
FLOW CONTINUING BELIEVE BEST CHANCE POPS WILL BE OVER THE MTNS AND
I-25 CORRIDOR ONCE AGAIN. PRECIP SHOULD END A BIT EARLIER THAN ON
MONDAY.

BY WED...FLOW ALOFT PRIMARILY FROM THE NORTH. THIS PATTERN TYPICALLY
FAVORS THE PLAINS TO BE ON THE DRIER SIDE WITH MOST OF THE ACTIVITY
IN THE HIER TRRN OF THE FCST AREA.

LATE IN THE WEEK INTO THE WEEKEND...GFS SHOWS RIDGE MOVING A BIT
MORE TO THE EAST WITH WEAK S-SW FLOW IN THE MID LVLS OVER THE AREA.
THIS FLOW PATTERN SHOULD BRING THE MSTR UP FROM OLD MEXICO SO
CONTINUED CHANCE OF AFTERNOON AND EVENING SHOWERS WILL CONTINUE WITH
THIS MONSOON PATTERN OVER THE REGION./HODANISH

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

44/34
Hazardous weather outlook, Jul 2, 6:00 AM MST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT SUN JUL 2 2006

COZ058>089-093>099-031300-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
700 AM MDT SUN JUL 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS MORNING
OVER THE MOUNTAINS. THESE STORMS WILL BECOME STRONGER AND MORE
NUMEROUS DURING THE AFTERNOON...AS AN UPPER LEVEL DISTURBANCE MOVES
THROUGH COLORADO. A FEW STORMS MAY BECOME SEVERE LATE THIS AFTERNOON
AND EVENING OVER THE PLAINS. THE MAIN THREATS FROM THESE STORMS WILL
BE HAIL UP TO ONE INCH IN DIAMETER...FREQUENT LIGHTNING...AND
LOCALLY HEAVY RAINFALL. LOCAL FLASH FLOODING MAY BE POSSIBLE THIS
EVENING AS LOW LEVEL WINDS STRENGTHEN FROM THE SOUTH...BRINGING MORE
MOISTURE TO THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EVERY DAY.
MONSOON MOISTURE HAS MOVED INTO THE STATE AND WILL REMAIN OVER THE
REGION THROUGH THE WEEK. THIS MOISTURE...COMBINED WITH WEAK COOL
FRONTS OCCASIONALLY MOVING ACROSS THE REGION WILL BRING A THREAT
OF THUNDERSTORMS TO THE AREA EVERY DAY THIS WEEK...AND INTO NEXT
WEEKEND. THE PRIMARY THREATS FROM THESE STORMS WILL BE CLOUD TO
GROUND LIGHTNING...AND LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING OVER THE SOUTHEAST PLAINS.

The radar

The Pueblo radar (KPUX), 110 km away, was scanning. The volume nearest the first event began at 17:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Huerfano

When
July 2, 11:00 AM MST
Where
Huerfano County, 6 mi E of Cuchara
Injuries
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
37.685, -104.961 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521999.